From Camden, Tennessee, USA:
My 13 year old daughter, diagnosed with type 1 diabetes about three years ago, suffers from the dawn phenomenon. This tends to occur during the day as well and is never predictable. During the night, I monitor her because the glucose level will rise suddenly at any given time between 3:00 and 6:00 am. I then give her Humalog to bring her to the correct level before her morning dose and breakfast. Most of the time this doesn't help, and the glucose continues to rise, even after the usual morning dose of Humalog and NPH. After several hours, the levels will lower and she can have food at lunchtime, but there are days that the levels stay up and even with the sliding scale of Humalog, her levels will not come down within range to even eat food. Yes, we have changed insulin injection sites to virgin areas, and we have tried changing bottles of insulin. Nothing seems to help.
Our diabetes team is very good, but I feel like I'm hitting a brick wall. I only just discovered that the term, "dawn phenomenon" is a real thing, and that is something I had to find on my own. The diabetes team have never told me that this condition is real. I've been made to feel as though and have been told that this is something that should not be happening and that we are doing things wrong for this condition to be there. How do I stop the dawn phenomenon when it tends to hold on all day at times?
- Are you sure she isn't having hypoglycemia and rebound hyperglycemia?
- Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System.
- Maybe, you need to consider an insulin pump for your daughter. It seems to be the best way I've found to counter the dawn phenomenon.
[Editor's comment: At age 13, I suspect that a lot of what is happening is caused by the hormonal changes of puberty and the adolescent growth spurt which mandates a major change in insulin. I agree with Dr. Deeb that CGMS may provide some answers and that a pump is a good option. Most teenagers do much better on a pump or multiple daily injections using Ultralente as basal insulin and Humalog before or after meals based on carb content. In addition, you may be creating a vicious cycle of highs and lows by always giving extra Humalog. You need to look for patterns and then adjust the insulin. SS]
Original posting 29 Mar 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.